Search

J.N.’s experience: not appropriately used guideline

J.N. is an attorney who practices in the southern United States. He had no family history of coronary heart disease, was not diabetic, had never smoked, and did not have high blood pressure. He was overweight but had no symptoms of heart disease. His primary care doctor had referred him to a cardiologist in 2006, when it was thought that he might have pericarditis (an inflammation in the sac around the heart), but this diagnosis was never confirmed, and his symptoms, which came on during an upper respiratory
infection, went away completely.

He had been noted to have slightly elevated cholesterol levels for about eight years. In November 2007 J.N.’s total cholesterol was 213, his LDL cholesterol was 135, his HDL cholesterol was 44, and his triglycerides were 173. At that point, his cardiologist suggested that he start Vytorin, a combination of simvastatin and ezetimibe. In his office note, the cardiologist said that National Cholesterol Education Program (NCEP) guidelines “would suggest LDL less than 100, HDL greater than 45, triglycerides less than 150, and total cholesterol less than 200.”

But the physician was in error: the LDL of less than 100 refers to people with established atherosclerotic cardiovascular disease (ASCVD), or those with an absolute risk of developing this disease of more than 20 percent over the next ten years. In fact, J.N. did not have established ASCVD, and his tenyear Framingham risk score was calculated at 7 percent. According to current guidelines, there was no reason to put him on statins.

J.N. refused to take a statin at that time, but a year later, when his cholesterol was checked again, the total had gone up to 239, the LDL was 150, the HDL was 46, and the triglycerides were 214. At that point, the
cardiologist prescribed 40 milligrams of simvastatin (a fairly high dose) and fish oil tablets, which can lower triglycerides when taken in high doses.

On January 16, 2009, J.N. took the first dose of simvastatin the night before flying to Las Vegas on vacation. Within twenty-four hours, he developed back pain and difficulty walking, which he at first attributed to his having carried a heavy suitcase and some residual pain from a car accident he’d been in a month before. Later in the week, however, J.N.’s thigh became so tight that no amount of stretching or massage would make it better, and his urine had become very dark in color. He began having diffuse muscle spasms. He was also having difficulty concentrating and understanding conversations going
on around him. On the plane ride home, he felt extremely ill, with a severe headache. He thought he might be coming down with the flu and stayed home from work for the next week.

A few weeks later, he resumed working out with his personal trainer, whom he’d known for two years. As J.N. recounted in an email message, “He had commented in early January that I was training as hard as a Navy SEAL… or at least I felt like I could keep up with Navy SEALs.

“After one exercise, he looked at me and asked me why I was so weak. He couldn’t believe how weak I was. I told him I thought I was getting over the flu, but he told me it was much worse than that. (He set the weights I was to lift, and he had put on only warm-up weights, and I couldn’t get through those.) He tried one more very light exercise, and my lower back went out on me. We stopped just minutes into the routine, and I then began to realize something was wrong.”

On his own, J.N. began reading up on statin side effects. He stopped the simvastatin, even though the nurse at his doctor’s office suggested that he just cut down on the dose. But he continued to have multiple symptoms, including facial pain and twitching, hand pain, neck pain, upper and lower back pain, and difficulty concentrating. He went to a pain center, where an electroneuromyogram (EMG—a test that measures the electrical activity of muscle tissue) was abnormal, revealing problems with nerve conduction in both of his legs. Next he went to a world-renowned center, which did another EMG; again it was abnormal, in both the upper and lower extremities.

In his own words: “I am an attorney and still searching for ways to get better. However, sixteen doses of that 40 milligrams of simvastatin have ruined my health and my career. I have cognitive difficulties that
relate back to that first week in Vegas when I was missing entire conversations. In addition, I have continuous muscle pain and twitching, as my entire neuromuscular system has been affected. I have been evaluated by many doctors, but no one so far has been able to truly help me.

As an attorney, I am trying to expend what little energy I have to researching these drugs and informing others to be careful. I think the secret is in the dosage as it relates to the cholesterol levels of people.

I want justice for myself and all the other victims, but many lawyers have a hard time understanding how to put the case together, especially with so many cardiologists singing the praises of statin drugs and ignoring those patients who complain of serious side effects. (I have yet to receive a phone call from my doctor after I phoned his office to tell him I was stopping the medication because of the side effects. He didn’t report the side effects to the FDA, and he didn’t even note my phone call in the chart.)”

Interestingly, J.N.’s mother had experienced a bad reaction to statins also. To this day, more than two years later, he continues to suffer from pain, muscle twitching, cognitive issues, which interfere with his ability to function as an attorney, and chronic fatigue.

 

 

Leave a Reply

error

Think it useful? Please spread the word :)